by Neil Bauman, Ph.D.
A man wrote,
Generally speaking, if a person has tinnitus and sound sensitivity caused by taking medications, does the tinnitus level go down once the medication is discontinued?
What is the normal time period to cause such a side effect? Does it happen even if the medication is taken for only a month? Or could even a few days cause the increase?
Depending on the drug, your emotional mind set and your body chemistry, you could find your drug-induced tinnitus going away as soon as a few hours after you stop taking the offending drug. One man explained that his tinnitus got bad for about 5 hours after taking a certain drug and then faded away again.
On the other hand, it may take considerably longer. I’m thinking of one lady that took a drug for 14 years. When she finally stopped taking the drug, her ototoxic side effects took several months to go away.
I’m also thinking of two people who got severe tinnitus from the very first pill they took—and never even took a second one—and unfortunately, they still have their tinnitus years later.
So to answer your questions—it really is a “crap shoot”. The answers vary all over the place.
One way to put the odds in your favor is to refer to my book Ototoxic Drugs Exposed and see if there are any anecdotal stories for that drug. If the stories show that tinnitus (for example) tends to be permanent, then you might want to avoid that drug. If it indicates that tinnitus is generally temporary, then you might choose to risk trying that drug.
Ototoxic side effects such as tinnitus can occur just 15 minutes after you have taken some drugs. With other drugs it can take a couple of days. For still others, it can take weeks or months before tinnitus shows up. And in extreme cases, it can take 5 or more years before the side effects suddenly pop up. Finally, some drugs do not cause tinnitus while you are taking them, but cause tinnitus when you try to go off them. Again, it all depends on the drug, your emotional mind set and your body chemistry so there is no real rule of thumb.
The only way to truly avoid the risk of ototoxic side effects of drugs is simply this—don’t take any drugs in the first place. My own philosophy is that I use drugs very sparingly—as the last line of defense, not the first line of attack.